Oklahoma, 2023

Damaging Wind in Oklahoma, August 25, 2023

August 25, 2023 · NWS TSA · 1 event in 1 county or zone

Isolated to widely scattered thunderstorms developed across northeastern Oklahoma during the afternoon of the 25th. The strongest storm produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated to widely scattered thunderstorms developed across northeastern Oklahoma during the afternoon of the 25th. The strongest storm produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 25, 12:34 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 25, 12:34 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Tulsa OK
134 PM CDT Fri Aug 25 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon )
Issued at 129 PM CDT Fri Aug 25 2023

Dangerous heat continues this afternoon with high temperatures in
the upper 90s to low 100s with widespread heat indices of 105-115
F. Scattered clouds and a few showers and thunderstorms are
expected to develop the next few hours and then persist through
the afternoon. Most of the storms focused over the higher terrain.
Rainfall will be quite minimal, with the main threats being gusty
winds and lightning.

&&

.LONG TERM...
(Tonight through Friday)
Issued at 129 PM CDT Fri Aug 25 2023

The oppressive ridge that has been sitting overhead for
days will finally begin to migrate back to the southwest on
Saturday. Opening the door to some slight cooling along with
slightly better coverage of afternoon showers and thunderstorms.
Heat Advisories have been issued for one final day for much of
eastern OK and portions of west-central AR as afternoon heat
index values rise to 105-110F. A surface boundary will push
through during the day Saturday with an associated wind shift to
the north, but any cooler air will be well behind this feature so
temperatures will not change much.

Heading into Sunday, the ridge will have shifted enough to bring the
storm track back into the area. This will finally push cooler air
into the area along the 925-700 hPa front. While dynamics and
kinematics are not overly impressive, there will be sufficient
instability and flow for storm formation along and near the
elevated frontal surface. Marginally severe storms are possible
(5% chance). The EPS is showing PWAT values in excess of the 90th
percentile for this time of year, with specific humidity in the
lower atmosphere in excess of the 97th percentile. This may allow
for pockets of heavy rainfall to develop with any storms.

Behind Sunday's system, cool and dry northerly flow will continue to
advect into OK with several days of highs in the 80s to near 90 and
lows eventually falling into the upper 50s to mid 60s. Upper level
ridging will settle back over the area by the end of next week
leading to warming temperatures and possibly some increase in
humidity as lower level southerly flow resumes.

&&

.AVIATION...
(18Z TAFS)
Issued at 1134 AM CDT Fri Aug 25 2023

VFR conditions expected through the period, with winds under
10kts. Expect a wind shift during the last 6 hours of the TAF, as
a weak front sinks southward. Main concern is expectation of
isolated afternoon storms, mainly in W AR and MLC, but with
coverage expected to be low, will leave out of the TAFs at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  102  80  98  74 /  10  10  20  30
FSM  103  79 101  77 /  20   0  20  20
MLC  105  76 102  74 /  20   0  10  10
BVO  103  75  97  69 /  10  10  30  30
FYV   99  75  97  71 /  20  10  30  20
BYV   97  75  95  70 /  20  10  30  20
MKO  102  76  97  73 /  20   0  10  20
MIO  100  76  94  70 /  10  10  30  30
F10  101  77  98  72 /  20   0  10  20
HHW  104  76 103  76 /  20   0  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ068-069.

     Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053>067-070>076.

     Heat Advisory from noon to 7 PM CDT Saturday for OKZ049-053>068-
     070>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
     020-029.

     Heat Advisory from noon to 7 PM CDT Saturday for ARZ019-020-029.

&&

SHORT TERM...06
LONG TERM....06
AVIATION...22
Hazardous weather outlook, Aug 25, 11:56 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1256 PM CDT Fri Aug 25 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1256 PM CDT Fri Aug 25 2023

...PROLONGED DANGEROUS HEAT TO CONTINUE INTO THE WEEKEND...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Southeast of Interstate 44.
	ONSET...Early Afternoon.

DANGEROUS HEAT.
	RISK...Critical.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Yet another day of dangerous heat and humidity is in progress
across eastern Oklahoma and western Arkansas, with heat index
values expected to peak in the 110 to 115 degree range in much of
the region. Far northwest Arkansas and adjacent portions of
northeast Oklahoma may see slightly lower values but still up to
110. Expect improvement during the early evening hours.

In addition to the heat and humidity, isolated afternoon
thunderstorms are expected to develop in areas southeast of
Interstate 44. The strongest storms may produce gusty winds.
Coverage will decrease with the loss of daytime heating.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY AND SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY...Thunderstorm Potential.
TUESDAY THROUGH THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Dangerous heat will continue areawide Saturday before cooler
air slowly pushes southward Sunday. Expect additional excessive
heat warnings or heat advisories Saturday in most of the area,
with potential for one more day of them on Sunday in far southeast
Oklahoma. While Saturday will feature another day of isolated to
scattered afternoon thunderstorms, thunderstorm chances will gradually
increase areawide late Saturday night into Sunday with the arrival
of the cold front. Storm chances linger into Monday with the
frontal boundary across northern Texas. Gusty outflow winds will
be possible with any of the stronger storms during this time.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 25, 2:24 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
324 PM CDT Fri Aug 25 2023

ARZ019-OKZ069-252100-
Crawford AR-Adair OK-
324 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ADAIR COUNTY
THROUGH 400 PM CDT...

At 324 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
northwest of Natural Dam, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

This storm will remain over mainly rural areas of southeastern Adair
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3565 9445 3567 9459 3576 9457 3577 9450
      3576 9449 3576 9446 3575 9446
TIME...MOT...LOC 2024Z 004DEG 5KT 3571 9453

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 25, 2:28 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
328 PM CDT Fri Aug 25 2023

OKZ060-252100-
Tulsa OK-
328 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TULSA COUNTY
THROUGH 400 PM CDT...

At 328 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
northwest of Broken Arrow, moving southwest at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...

This includes Interstate 44 between mile markers 226 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3614 9576 3613 9576 3604 9577 3604 9591
      3614 9591
TIME...MOT...LOC 2028Z 032DEG 5KT 3608 9586

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 37 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
August 25, 2:35 PM CST
Where
Tulsa County, 2.18 mi NNE of Turley
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.278, -95.953

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132374.